An overdose on a typical over-the-counter antihistamine that allergy patients frequently use has killed a 13-year-old kid.
A “Benadryl Challenge” made popular on TikTok was something Jacob Stevens was taking part in. In order to complete the challenge, one had to take 12 to 14 Benadryl tablets, which were supposed to cause hallucinations. However, Jacob overdosed and passed away after a week on a ventilator.
To prevent others from meeting the same fate, his family is warning others of Jacob’s passing.
Jacob’s grandmother Dianna Stevens broke down in tears and stated, “I’m going to do everything I can to make sure another child doesn’t go through it.”
Jacob’s father told ABC6 that he overdosed while at home with friends. When his body began to seize, his buddies were filming him for social media.
Here is a news report from WKMG-TV outlining the incident.
We extend Jacob’s family our deepest sympathies and with open hearts. We hope that they find some comfort in their attempts to prevent other children from suffering a similar fate by disclosing this tragedy.
We are aware that parents worry about enough things, especially as teenagers push for greater independence. This issue is made worse if your kid suffers from a chronic illness or a food allergy that requires access to several medications, such as epinephrine, albuterol, antihistamines, etc. The possibility for a catastrophe like this one exists when you combine those factors with a healthy dose of peer pressure.
Please take a few minutes to sit down with your teen and explain what might happen when pharmaceuticals are abused by them or their friends, even if you are certain they would never do something like take part in a “Benadryl Challenge”.
Make Jacob’s legacy one of stepping up our efforts to protect our kids.